Mississippi, 2023

Damaging Winds and Lightning Strike in Mississippi, May 11, 2023

May 11, 2023 · NWS MEG · 3 events in 2 counties and zones

An upper low traveled across the Lower Mississippi Valley during the afternoon hours of May 11, 2023. The feature combined with peak heating produced an arc of showers and thunderstorms that swept across northeast Mississippi resulting in isolated wind damage near Tupelo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper low traveled across the Lower Mississippi Valley during the afternoon hours of May 11, 2023. The feature combined with peak heating produced an arc of showers and thunderstorms that swept across northeast Mississippi resulting in isolated wind damage near Tupelo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 11, 1:38 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 11, 1:38 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
238 PM CDT Thu May 11 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 219 PM CDT Thu May 11 2023

Typical early summer like conditions will continue to occur across
the Mid-South through the weekend with temperatures in the upper
80s to around 90 degrees with chances for mainly diurnal
convection. Less humid conditions will return by midweek behind a
cold front.

&&

.DISCUSSION...
(This evening through next Wednesday)
Issued at 219 PM CDT Thu May 11 2023

A shortwave will continue to move through the Mid-South tonight into
early Friday. Convection in association with the shortwave is
beginning to reintensify as it moves into the CWA as current
temperatures are in the lower to mid 80s and dewpoints in the mid
to upper 60s. Can't rule out some pulse severe thunderstorms
occurring especially this evening before sunset.

As the shortwave lifts northeastward out of the region, upper
ridging will begin to occur across the Mid-South. This will occur
for the entire weekend. Chances for mainly diurnal convection will
occur each day. The NAM is a bit stronger with the ridge, thus
doesn't show as much convection as the GFS.

The ridge will break down on Monday allowing a cold front to sink
into the Mid-South. Increased chances for showers and thunderstorms
will occur along and ahead of the front. Some storms could be
strong to severe during peak heating, but no widespread severe
weather is expected.

Less humid conditions will filter in the region by Wednesday and
Thursday as surface high pressure builds over the Mid-South. Highs
will remain in the upper 70s to mid 80s.

KRM

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Thu May 11 2023

Vicinity thunderstorms and showers will form and continue through
the TAF sites this afternoon/evening as the low pressure system
continues to move NE. MVFR/IFR conditions are expected by late
afternoon and will prevail throughout the TAF cycle. Winds are
anticipated to be between 5-10kts in all TAF sites.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Saturday afternoon for MSZ001-007-008-
     011-012-020.

TN...None.
&&

PUBLIC FORECAST...KRM
AVIATION...GNC

In the hours before

Local storm report, May 11, 3:20 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     EUDORA                  34.83N 90.15W
05/11/2023                   DESOTO             MS   STORM CHASER

            LARGE TREE LIMBS DOWN IN THE EUDORA
            COMMUNITY.

&&

SWB
Special weather statement, May 11, 3:47 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
447 PM CDT Thu May 11 2023

MSZ002-008-012>015-023-112215-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-Panola MS-Tate MS-
Chickasaw MS-
447 PM CDT Thu May 11 2023

...Strong thunderstorms will impact portions of Lafayette,
northeastern Chickasaw, Pontotoc, southwestern Union, southern
Marshall, eastern Tate and northeastern Panola Counties through 515
PM CDT...

At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sardis to Denmark to near Trebloc.
Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oxford, Pontotoc, Trace State Park, Holly Springs National Forest,
John W Kyle State Park, Sardis, Como, Ecru, Cambridge, Harmontown,
Randolph, Bethlehem, Troy, Laws Hill, Barr, Etta, Burgess,
Independence, Trebloc and Furrs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3405 8914 3407 8914 3407 8917 3414 8925
      3416 8925 3416 8927 3426 8939 3444 8999
      3477 8990 3460 8930 3458 8930 3457 8920
      3424 8882 3381 8883 3381 8887
TIME...MOT...LOC 2147Z 208DEG 31KT 3448 8987 3433 8936 3390 8886

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MJ
Special weather statement, May 11, 3:58 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
458 PM CDT Thu May 11 2023

ARZ028-TNZ048-049-088-112230-
Mississippi AR-Tipton TN-Lauderdale TN-Shelby TN-
458 PM CDT Thu May 11 2023

...Strong thunderstorms will impact portions of central Mississippi,
central Tipton, southwestern Lauderdale and northeastern Shelby
Counties through 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Marie to 6 miles south of Fulton to 7 miles
southeast of Munford. Movement was north at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blytheville, Millington, Covington, Osceola, Manila, Luxora, Wilson,
Keiser, Fort Pillow State Park, Lakeland, Munford, Brighton, Dell,
Burdette, Bassett, Marie, Fulton, Ashport, Ft Pillow and Dixonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3597 9018 3586 8984 3561 8962 3527 8976
      3542 8994 3554 9016
TIME...MOT...LOC 2158Z 186DEG 38KT 3560 9010 3552 8989 3535 8975

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MJ
Special weather statement, May 11, 4:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
503 PM CDT Thu May 11 2023

MSZ014-016-017-023-024-112245-
Itawamba MS-Union MS-Monroe MS-Lee MS-Chickasaw MS-
503 PM CDT Thu May 11 2023

...Strong thunderstorms will impact portions of eastern Chickasaw,
eastern Union, southwestern Itawamba, Lee and Monroe Counties through
545 PM CDT...

At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Okolona to near New Wren to near Kolola
Springs. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tupelo, Amory, Aberdeen, Fulton, Baldwyn, Verona, Okolona, Tombigbee
State Park, Saltillo, Guntown, Shannon, Plantersville, Mantachie,
Smithville, Prairie, New Salem, New Wren, Blair, Evergreen and
Nettleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3368 8872 3381 8872 3381 8883 3439 8883
      3460 8881 3460 8876 3457 8873 3451 8874
      3451 8866 3425 8835 3403 8821 3375 8825
      3374 8833 3370 8835 3369 8839 3367 8842
TIME...MOT...LOC 2203Z 214DEG 33KT 3407 8880 3391 8862 3371 8849

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MJ
Special weather statement, May 11, 4:08 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
508 PM CDT Thu May 11 2023

MSZ002>004-013>015-023-112245-
Lafayette MS-Tippah MS-Pontotoc MS-Marshall MS-Union MS-Benton MS-
Chickasaw MS-
508 PM CDT Thu May 11 2023

...Strong thunderstorms will impact portions of northern Lafayette,
north central Chickasaw, Pontotoc, Union, Marshall, southwestern
Tippah and southern Benton Counties through 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harmontown to Etta to Troy. Movement was
north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oxford, New Albany, Holly Springs, Pontotoc, Ripley, Trace State
Park, Wall Doxey State Park, Blue Mountain, Ecru, Cambridge,
Harmontown, Keownville, New Harmony, Bethlehem, Troy, Red Banks, Laws
Hill, Etta, Gravestown and Furrs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3432 8928 3443 8967 3491 8965 3477 8908
      3460 8876 3450 8877 3449 8879 3439 8879
      3439 8882 3394 8883
TIME...MOT...LOC 2208Z 198DEG 34KT 3457 8963 3447 8921 3419 8889

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MJ
Special weather statement, May 11, 4:23 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
523 PM CDT Thu May 11 2023

ARZ028-MOZ113-115-TNZ048-049-112300-
Mississippi AR-Pemiscot MO-Dunklin MO-Tipton TN-Lauderdale TN-
523 PM CDT Thu May 11 2023

...Strong thunderstorms will impact portions of northern Mississippi,
southwestern Pemiscot, southeastern Dunklin, north central Tipton and
western Lauderdale Counties through 600 PM CDT...

At 523 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dell to Burdette to near Ft Pillow.
Movement was north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blytheville, Osceola, Gosnell, Manila, Steele, Senath, Luxora, Fort
Pillow State Park, Hornersville, Cooter, Dell, Burdette, Ashport, Ft
Pillow, Little River, Burlison, Garland, Holland, Victoria and
Calumet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3613 8985 3600 8973 3597 8972 3585 8958
      3549 8968 3571 8995 3578 9018 3617 9020
TIME...MOT...LOC 2223Z 188DEG 35KT 3584 9009 3582 8992 3561 8972

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MJ

The radar

The Columbus AFB radar (KGWX), 55 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 11, 4:30 PM CST to 4:35 PM CST
Where
Lee County, 0.32 mi SSW of Tupelo to 0.39 mi WNW of Tupelo
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.266, -88.723

A few trees were knocked down in the Joyner area of Tupelo.

Lightning, Union

When
May 11, 4:35 PM CST to 4:36 PM CST
Where
Union County, 1.02 mi S of Glenfield
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.505, -89.030

A lightning strike started a fire at a business located at Highway 30 and Bankhead Street in New Albany.

Thunderstorm Wind, Lee

When
May 11, 4:36 PM CST to 4:41 PM CST
Where
Lee County, 0.26 mi SSW of Saltillo to 1.19 mi E of Saltillo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.377, -88.682

A few trees were knocked down in the Saltillo area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103433, 1103437, 1103434.